Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable manifolds in the method of averaging


Author: Stephen Schecter
Journal: Trans. Amer. Math. Soc. 308 (1988), 159-176
MSC: Primary 34C29; Secondary 34C30, 58F27, 58F30
DOI: https://doi.org/10.1090/S0002-9947-1988-0946437-2
MathSciNet review: 946437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the differential equation $ \dot z = \varepsilon f(z,\,t,\,\varepsilon )$, where $ f$ is $ T$periodic in $ t$ and $ \varepsilon > 0$ is a small parameter, and the averaged equation $ \dot z = \overline f (z): = (1/T)\,\int_0^T {\,f(z,\,t,\,0)\,dt} $. Suppose the averaged equation has a hyperbolic equilibrium at $ z = 0$ with stable manifold $ \overline W $. Let $ {\beta _\varepsilon }(t)$ denote the hyperbolic $ T$-periodic solution of $ \dot z = \varepsilon f(z,\,t,\,\varepsilon )$ near $ z \equiv 0$. We prove a result about smooth convergence of the stable manifold of $ {\beta _\varepsilon }(t)$ to $ \overline W \times {\mathbf{R}}$ as $ \varepsilon \to 0$. The proof uses ideas of Vanderbauwhede and van Gils about contractions on a scale of Banach spaces.


References [Enhancements On Off] (What's this?)

  • [1] S.-N. Chow and J. K. Hale, Methods of bifurcation theory, Springer-Verlag, New York, 1982. MR 660633 (84e:58019)
  • [2] D. Diekmann and S. A. van Gils, Invariant manifolds of Volterra integral equations of convolution type, J. Differential Equations 54 (1984), 139-180. MR 757290 (85h:45026)
  • [3] J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Springer-Verlag, New York, 1983. MR 709768 (85f:58002)
  • [4] J. K. Hale, Ordinary differential equations, Krieger, Huntington, N. Y., 1980. MR 587488 (82e:34001)
  • [5] R. S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 65-222. MR 656198 (83j:58014)
  • [6] J. Murdock and C. Robinson, Qualitative dynamics from asymptotic expansions: local theory, J. Differential Equations 36 (1980), 425-441. MR 576160 (81h:58053)
  • [7] L. M. Perko, Higher order averaging and related methods for perturbed periodic and quasi-periodic systems, SIAM J. Appl. Math. 17 (1968), 698-724. MR 0257479 (41:2129)
  • [8] A. Vanderbauwhede and S. A. van Gils, Center manifolds and contractions on a scale of Banach spaces, preprint, Institute for Theoretical Mechanics, State University Gent, 1985.
  • [9] S. A. van Gils, Some studies in dynamical systems theory, Ph.D. thesis, T. H. Delft, 1984.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34C29, 34C30, 58F27, 58F30

Retrieve articles in all journals with MSC: 34C29, 34C30, 58F27, 58F30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0946437-2
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society